fbpx

How to Stop an Overdose

Many people get hooked on drugs for an intense high that’s untethered from reality. It’s that altered state of consciousness that makes drug use so dangerous. Especially when the mind isn’t clear, it’s easy to take too much of a drug. In turn, that raises the risk for overdose.

A drug overdose can be lethal if it progresses too far. And an overdose can happen anytime someone takes drugs. If someone you love is addicted to drugs, know the signs to watch out for and how to stop an overdose. Time is of the essence during an overdose, and you don’t have a moment to waste. Taking quick, proper action can help make a difference between life and death.

It’s also vital to help your loved one address their substance addiction to prevent an overdose from occurring. Stonegate Center offers addiction treatment in Texas that addresses the root issues of substance use disorder and gives clients the necessary tools to rehabilitate their life and find freedom from drug abuse.

contact us

 

What Is a Drug Overdose?

An overdose is just what it sounds like: taking too many drugs to the point where your body can’t handle the overload and stops functioning normally. Overdoses can happen with illicit drugs, such as cocaine or meth, as well as controlled substances, including prescription opioids.

Drug overdose is a serious problem in the United States. Overdose deaths are on the rise, according to data tabulated in April 2021 by the Centers for Disease Control and Prevention. An estimated 103,306 overdose deaths were recorded in the preceding year. This represents a year-over-year increase of 28.5%. Unsurprisingly, overdose deaths increased in the following drug categories: opioids (including synthetic and semi-synthetic versions), methamphetamines and other psychostimulants, and cocaine.

An overdose can occur when:

  • Someone takes too much of a particular drug, whether accidentally or on purpose.
  • A person unknowingly takes a drug mixed with a powerful substance such as fentanyl.
  • Different types of drugs are taken at the same time, such as alcohol and a depressant or two different kinds of stimulants.
  • Someone misuses a prescription drug.

If you want to understand how to reverse an overdose—or even better, prevent one—it’s helpful to know how it affects the body and what the signs of drug overdose look like.

What Happens When You Overdose?

There’s no universal trigger point for a drug overdose. It’s influenced by:

  • A person’s tolerance level.
  • The type of substance and whether it was mixed with another drug.
  • A user’s overdose history.
  • Health conditions such as cardiovascular problems or decreased immune function.

The signs of a drug overdose can vary from person to person, depending on the type of drug used. The symptoms will also range in severity but can be life threatening in worst-case scenarios. People who overdose pay a harsh price with their minds and bodies.

Your Body

Here are some general signs to watch for so you know how to stop overdose symptoms:

  • Nausea or vomiting
  • Headaches
  • Chest pain
  • Clammy skin
  • A struggle to breathe or make coordinated movements
  • Abnormal body temperature (either too high or too low)
  • Erratic pulse rate
  • A change in skin color
  • Sleepiness that can progress to the point of unconsciousness
  • Dilated or constricted pupils
  • Mood swings that can tend towards aggression or agitation
  • Tremors or seizures
  • Hallucinations

Potential Long-Term Impacts of Overdose

Let’s say your loved one is fortunate enough to survive an overdose. Maybe they didn’t take a fatal amount of drugs, or they received timely medical intervention. They may be alive, but they face the risk of long-term health issues. These can include:

  • Higher risk of self-harm or another overdose
  • Pneumonia
  • Pulmonary edema
  • Seizure
  • Arrhythmia
  • Risk of depression
  • Opioid-induced respiratory depression, which impairs normal breathing
  • Brain injury resulting in reduced memory and motor function

The health impacts may be minimized if you know how to stop an overdose in its early stages.

How to Stop a Drug Overdose

The first thing to do—and the main point to remember—is getting medical help immediately. Calling 911 at the first sign of overdose gives your loved one the best chance of early intervention that can be life saving. Do not try to help your loved one on your own without contacting 911.

You can also take the following steps while you wait for an ambulance to arrive:

  • Turn the person on their side if they are laying down and semi-conscious. It will prevent them from aspirating on any vomit.
  • Don’t offer any food or drink to try and “sober” the person up.
  • Don’t leave your loved one alone in case their symptoms start to worsen.
  • Administer chest compressions or rescue breaths if you are trained to do so or if the 911 operator can guide you through the process.

You may be worried about your loved one’s risk of overdose if they are a habitual drug user. In that case, you may want to help your loved one learn how to reverse an overdose with naloxone. This is a drug that is helpful for stopping overdose symptoms, particularly those caused by opioids.

Naloxone is easy to use without any medical training. It typically comes in either a nasal spray or an auto-injector similar to the kind used for allergy attacks. You can carry it with you or store it at your home so that it’s ready in case of an emergency. Simply administer the naloxone as directed at the first signs of overdose while you wait for medical help to arrive.

You can often find naloxone at a pharmacy (no prescription is required in many states). It may also be available at community clinics, or it can be prescribed by a physician if your loved one has a prescription for opioid painkillers.

Medical interventions can be performed once paramedics arrive on the scene or when your loved one is taken to a hospital. Your loved one’s stomach may be pumped to get the drugs out of their system, or the drug’s toxins can be flushed from the body with an intravenous (IV) infusion. A breathing tube may be used to clear a constricted airway and restore normal respiration. Your loved one may have to stay at the hospital for observation, depending on the severity of the overdose.

As you can see, what happens when you overdose isn’t pretty. That’s why the best course of action is to prevent an overdose before it can happen.

How to Prevent a Drug Overdose

Take the following precautionary measures to help a loved one at risk of overdosing:

  • Oversee any prescription drug use. This may mean locking prescribed opioids in a safe place and administering the pills only when necessary. Make sure you understand the physician’s instructions and follow them carefully.
  • Seek out counseling if your loved one is also suffering from mental health conditions, such as anxiety or depression, that are exacerbating their drug use.
  • Keep alcohol out of your home. Drugs and alcohol mixed together can increase the risk of overdose.
  • Encourage your loved one to get treatment for their drug addiction.

Seeking Help for Drug Dependence

Drug addiction holds a tight grip on the body, mind, and soul. We can help you release that grip with our programs for drug and opioid addiction treatment. Stonegate Center offers a comprehensive range of treatment services, from a medical detox program to aftercare programs for post-rehab support.

We offer drug rehabilitation in a safe and secure environment on our 125-acre ranch in Azle, Texas. There, you will find the accountability, community, and fellowship you’ll rely on in your early days of recovery as you build a life free from drug use. Our individualized treatment plans combine an evidence-based approach with principles of faith to promote whole-person healing.

You don’t have to worry about how to stop overdose symptoms when your loved one is living a life of sobriety. Encouraging them to get treatment for drug addiction can be the first step to a transformed life.

Contact Us Today

Stonegate Center offers drug and alcohol addiction treatment for men and women in gender-separate, inpatient facilities. Our admissions counselors can answer any of your questions, determine the best treatment options, and help you determine your insurance coverage. Contact us today to learn more: Call us at (817) 398-3998, email us at info@stonegatecenter.com, or fill out our online form.

 contact us

 

Stonegate Center - Fund Recovery Logo
Stonegate Center - Elite Care Center Logo
Stonegate Center - Fund Recovery Logo
Stonegate Center - Elite Care Center Logo

Contact Us

Stonegate Center
Address: 7510 FM 1886, Azle, TX 76020
Phone: (817) 993-9733
Fax: (817) 704-4576
Email: info@stonegatecenter.com
Web: StonegateCenter.com
Location: Click for Map & Directions

Stonegate Center is a private faith-based and gender-separate rehab center located in Azle, Texas. We offer long-term residential addiction treatment for men and women struggling with drug & alcohol addiction. Our rehab center serves the communities of Fort Worth, Dallas, and as far as Oklahoma & New Mexico.

⭐ ⭐ ⭐ ⭐ ⭐ Google Reviews

⭐ ⭐ ⭐ ⭐ ⭐ Yelp Reviews

 

error

Enjoy this blog? Please spread the word :)

Ready to get help?

If you or a loved one is struggling with drug or alcohol addiction we can help.

Call us at (817) 993-9733


Our Admissions Specialists are available 24/7

Share via
Copy link
Powered by Social Snap